Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Taking medication for seizures, anemia, depression. Concerned about the drug interactions

I TAKE OVER 18 MEDICATIONS AND SOMETIMES WONDER IF ONE OF THEM IS HAVING AN INTERACTION WITH ONE OR TWO OF THE OTHERS. I TAKE MEDS FOR SEIZURES, (GRAND MAL & FOCAL), 5 BY-PASS IN 1995, ANEMIA. DEPRESSION AMONG A FEW.
ALSO , I TAKE VITAMINS AND SUPPLEMENTS AND AM CONCERNED ABOUT INTERACTIONS AND THE EFFECTIVENESS OF MY MEDS BECAUSE OF THEM.
THANK YOU.
DIANE
Asked On : Fri, 19 Apr 2013
Answers:  2 Views:  48
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Topics
General & Family Physician 's  Response
Hi, thanks for asking in Healthcare Magic.

Unless you name the drugs specifically it is difficult to tell the exact drug interactions. Although you have not given the drugs list, you have mentioned the drug groups and so let me try to tell you the common interaction of these group of drugs.

Most of the anti epileptic drugs (drugs taken for Grand Mal, Focal seizures) are enzyme stimulants ie., they stimulate the metabolism (destruction or degradation) of the drugs taken along with them. This results in reduced action of the drugs given with them resulting in reduced therapeutic benefit of those drugs.

Anti depressants can be either TCA (tricyclic anti depressants) like Amitriptyline or SSRI (selective serotonin reuptake inhibitor) like Escitalopram. TCA increases plasma concentration of anti epileptic drugs like Phenytoin (given for Grand Mal) by displacing it from its binding site (plasma proteins). Also, TCA reduces the gastric motility and inhibit the absorption of all the drugs.

SSRI inhibits metabolism (enzyme inhibitor) and increases the level of co administered drugs increasing their side effects. Generally vitamins are safer. B12 and Folic acid given in megaloblastic anemia may not cause drug interaction but iron preparations given in iron deficiency anemia can result in either constipation or diarrhea interfering with the intestinal absorption of the co administered drugs.

I hope this helps.
Answered: Sat, 20 Apr 2013
I find this answer helpful

3 Doctors agree with this answer

Cardiologist Dr. Anantharamakrishnan's  Response
Hi friend,
Welcome to Health Care Magic

Drug interaction is a certainly possible
Especially with increasing number of drugs.
It is difficult to judge with so many drugs, even if the doctor knows them and you have not mentioned any!
You have not stated your age, gender, personal habits, family history...
If there occurs any new problem / if there is a change in your disease status - you should suspect and see your physician...They usually happen when a new drug is introduced...

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Sat, 20 Apr 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
 

 

Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor